DEAR DR. DONOHUE: I am a 57-year-old woman. Seven years ago I had a bone density test that showed I had osteoporosis. I was put on Fosamax. I started getting kidney stones a couple of years ago, so my kidney doctor took me off Fosamax. I had a recent bone density test, and my osteoporosis is worse than ever. My doctor wants me to start something called Forteo. I can’t find information about it. Will you give me some? — T.Y.
DEAR DR. DONOHUE: My doctor suggested I take Forteo injections. I never heard of it, so I’m leery of it. What can you tell me about Forteo? — B.M.
ANSWER: Fosamax and the other members of its bisphosphonate family are the most popular osteoporosis drugs, but they are not the only ones. Forteo (teriparatide) is a lab-made version of parathyroid hormone, the hormone that keeps us in calcium and phosphorus balance. The parathyroid glands are four small glands behind the thyroid gland in the neck.
Like parathyroid hormone, Forteo stimulates bone formation. It works. The Food and Drug Administration required the manufacturer to put a strong warning about it on all filled prescriptions. In lab rats given much higher doses than used in humans, a few rats developed bone cancer. Since the drug appeared on the market, thousands upon thousands have used it without reported cases of bone cancer.
The only drawback of the drug is the need to administer it by a needle injection under the skin, much the same way people give themselves insulin. It’s not a problem, and it’s not painful. T.Y. will have to clear this use with her doctor. It’s to be used with caution in patients who have active or recent kidney stones.
A new osteoporosis drug has just become available. It’s called Prolia. It enhances bone strength by stopping bone breakdown. Injections of it are given twice a year in the doctor’s office. This drug might be a better choice for T.Y.
DEAR DR. DONOHUE: I am on amiodarone for atrial fibrillation. I have been on it for four years. I am 63 years old. I had a chest X-ray that showed some hazy areas. My doctor thinks it might be from the medicine. He said I might have to get off it. Can you tell me what you know about amiodarone? The doctor says there is a new medicine that is expensive. — L.P.
ANSWER: Amiodarone controls heartbeat abnormalities, including atrial fibrillation. It can lead to a pneumonia-like condition from allergy to the drug. It can also leave a deposition of scar tissue in the lungs, and it can cause patchy infiltrates and masses to pop up there. These aren’t common consequences, but they are serious ones.
If your X-ray changes are proven to be due to amiodarone, the drug must be stopped. That doesn’t mean you don’t have other alternatives to control atrial fibrillation. Rythmol (propafenone), Tambocor (flecainide) and Betapace (sotalol) are only a few of the names that can substitute for your drug. The newer drug your doctor mentioned is probably Multaq (dronedarone), a close relative of amiodarone. It does not have any lung toxicity. I don’t know its cost.
DEAR DR. DONOHUE: I am a 79-year-old woman who takes nine different medicines. I have read about vitamin B-12 for dementia, which I have had for 10 or 12 years. Is only B-12 effective, or can I take other B vitamins? — T.I.
ANSWER: I’m not aware that vitamin B-12 effectively treats the more common causes of dementia such as Alzheimer’s disease.
A vitamin B-12 deficiency can cause nerve problems and might lead to dementia. In those circumstances, which are few, then vitamin B-12 would work. A deficiency of B-12 is easily proven through some lab tests. No other B vitamin can substitute for it.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.